Alert archive / Colorado / Special Weather Statements in 2023

Special Weather Statement, NWS Denver/Boulder, CO

July 21, 2023Lincoln County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 21, 2023, 10:01 PM MDT for Lincoln County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2023, 10:01 PM MDT (04:01 UTC)
Expired
Jul 21, 2023, 10:45 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Hail
0.75 in
Wind
50

County Lincoln County, CO

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 353 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

078 
WWUS85 KBOU 220401
SPSBOU

Special Weather Statement
National Weather Service Denver CO
1001 PM MDT Fri Jul 21 2023
 
COZ041-046-047-220445-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
1001 PM MDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of southeastern Elbert
and Lincoln Counties through 1045 PM MDT...

At 1001 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Genoa to 11 miles northeast
of Kutch to 9 miles north of Rush, or along a line extending from 21
miles northwest of Flagler to 14 miles south of Limon to 35 miles
east of Colorado Springs. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Limon, Hugo, Arriba, Genoa, Boyero, Karval, Punkin Center, Kutch and
Forder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3863 10405 3913 10407 3915 10384 3952 10346
      3930 10315 3881 10316 3864 10334
TIME...MOT...LOC 0401Z 322DEG 33KT 3943 10342 3906 10377 3897 10411 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

HIRIS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 21, 8:59 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 21, 8:59 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
859 PM MDT Fri Jul 21 2023

.UPDATE...
Issued at 854 PM MDT Fri Jul 21 2023

An upper level jet in NW flow aloft combined with MLCAPE around
1000 j/kg has allowed for a few stg to svr storms this evening
over nrn portions of the I-25 corridor. These storms were moving
across the plains this evening and may linger thru at least
midnight.

&&

.SHORT TERM...(This afternoon through Saturday)
Issued at 1028 AM MDT Fri Jul 21 2023

A much quieter afternoon across Colorado versus yesterday given a
drier and subsident northwest flow pattern. Latest radar showing
an isolated shower/storm trying to brew across Jackson county and
isolated thunderstorms further north across Wyoming. There is
still enough moisture and marginal instability for isolated
thunderstorms over mountains and higher terrain, especially over
the CYS ridge. Latest HRRR and recent runs insistent on a storm
forming just over the border and into northern Weld and Morgan
counties through this evening. Will have isolated pops through
this evening for mountains and adjacent plains. The far northeast
plains look to be too capped for any storms. Any storms that do
form will diminish quickly by late evening with loss of solar
heating and subsident airmass.

Saturday looks to be similar to today with mainly dry conditions and
warming temperatures. High pressure ridge aloft remains west of
Colorado and continues to build across the Great Basin. Thermal
ridge building from the west with 700mb temperatures rising another
2-4 degrees C. This will support high temperatures around 90
degrees on the plains. The convective outlook is pretty sparse
with mayhap a few weak showers/storms over the mountains and
higher terrain.

.LONG TERM...(Saturday night through Thursday)
Issued at 230 PM MDT Fri Jul 21 2023

Key message: Summer heat is here for a lengthy stay.

A ridge of high pressure will dominate the region for the next
several days to come. The upper level high will shift slowly
eastward over the Southern Rockies through the weekend, while a
rather high amplitude ridge will extend northward from that
across Colorado and into the Northern Rockies/High Plains. This
pattern will bring a return of hot temperatures to the forecast
area, with highs pushing into the mid to upper 90s and possibly a
couple 100F degree readings across the plains and I-25 Corridor
for Sunday and Monday. The airmass will remain relatively dry,
although expect a few high based showers and storms late Monday as
moisture slowly builds under the ridge.

By Tuesday and Wednesday, a shortwave will move across the
Canadian/US border, flattening the ridge just a bit. That should
also drag mid level moisture across the forecast area increasing
the chance of showers and storms. We don't see any big monsoonal
push with this, but just enough for a little higher coverage of
precipitation. Most storms will likely only produce light rain
with gusty winds considering lack of low level moisture and
inverted-v profiles. Temperatures will remain above normal with
mostly lower to mid 90s over the plains and I-25 Corridor, just a
couple degrees cooler thanks to increasing moisture and a few
late day storms around.

Thursday could have a chance of a little more cooling with
potential for a backdoor cool front. At the same time, we could be
looking at increasing fire weather potential for the high country
as westerly flow increases in the wake of the passing shortwave.

For Friday and probably through next weekend, we're shaping up for
more heat as prognostications show a 600dm high building over the
Four Corners area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 541 PM MDT Fri Jul 21 2023

At this time don't expect isold tstms to the NW and North to
affect DIA.  Otherwise look for winds to become more southeast
in the next few hours and then go to drainage by 06z.

&&

.HYDROLOGY...
Issued at 230 PM MDT Fri Jul 21 2023

The hi-res models generate the best thunderstorm coverage over
Larimer County today, so the flash flood risk for Cameron Peak
will be limited, with minimal risk elsewhere. Only isolated
showers are expected on Saturday afternoon over the burn scars
with little or no chance of flash flooding.

Drier conditions expected, although a few storms will develop
toward Monday through the middle of next week. For the most part
these storms will be weak and only produce light rain, and little
or no threat of flash flooding even in the burn scars.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RPK
SHORT TERM...Entrekin
LONG TERM...Barjenbruch
AVIATION...RPK
HYDROLOGY...Entrekin/Barjenbruch
Hazardous weather outlook, Jul 21, 9:38 AM MDT, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
938 AM MDT Fri Jul 21 2023

COZ030>051-221545-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
938 AM MDT Fri Jul 21 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm activity will decrease considerably today with only
isolated to scattered thunderstorms, mainly over the mountains and
higher terrain over the Cheyenne ridge and Palmer Divide. One or
two storms could briefly produce hail up to one inch and/or wind
gusts to 60 mph. The airmass over the far northeast plains will
likely be too stable for any thunderstorm development.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Temperatures heat back up this weekend and next week. For Sunday
and Monday, highs are expected to reach the mid to upper 90s
across northeast Colorado. Chances for thunderstorms will be low
through Monday. Moisture increases across the area Tuesday. This
will bring a better chance for showers and thunderstorms beginning
Tuesday and continuing through at least Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Special weather statement, Jul 21, 8:37 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Denver CO
837 PM MDT Fri Jul 21 2023

COZ042>044-220315-
Central and South Weld County CO-Morgan County CO-
Northeast Weld County CO-
837 PM MDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of central Weld and
northwestern Morgan Counties through 915 PM MDT...

At 837 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Briggsdale, or 26 miles northeast of Greeley,
moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Briggsdale, Jackson Reservoir and Goodrich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4047 10440 4064 10434 4063 10389 4032 10402
TIME...MOT...LOC 0237Z 287DEG 14KT 4057 10428

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

HIRIS
Special weather statement, Jul 21, 8:58 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Denver CO
858 PM MDT Fri Jul 21 2023

COZ038-042-220345-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
858 PM MDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of north central Weld
County through 945 PM MDT...

At 857 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Rockport to 5 miles north of
Purcell, or along a line extending from 16 miles southeast of
Cheyenne to 22 miles north of Greeley. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grover, Briggsdale and Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4097 10411 4055 10416 4067 10468 4100 10467
      4100 10448
TIME...MOT...LOC 0257Z 291DEG 19KT 4097 10457 4072 10459

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HIRIS
Special weather statement, Jul 21, 9:03 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Denver CO
903 PM MDT Fri Jul 21 2023

COZ041-220345-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
903 PM MDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of southeastern Douglas
and west central Elbert Counties through 945 PM MDT...

At 902 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Castle Rock, or 26 miles south of Denver, moving southeast at
30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Castle Rock, Elbert, Elizabeth, Larkspur, Ponderosa Park, The Pinery,
Franktown and Greenland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3939 10493 3949 10471 3913 10436 3913 10487
TIME...MOT...LOC 0302Z 332DEG 27KT 3937 10479

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HIRIS
Local storm report, Jul 21, 9:12 PM MDT, 49 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
912 PM MDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Hail             1 NNW Louisville        39.98N 105.14W
07/21/2023  E0.75 inch       Boulder            CO   Public

0622 PM     Hail             New Raymer              40.61N 103.84W
07/21/2023  M1.50 inch       Weld               CO   Public

0622 PM     Hail             New Raymer              40.61N 103.84W
07/21/2023  M1.00 inch       Weld               CO   Trained Spotter

0734 PM     Hail             2 NE Garden City        40.41N 104.66W
07/21/2023  E0.75 inch       Weld               CO   Public

            Report from mPING: Dime (0.75 in.).

0752 PM     Hail             3 W Gill                40.44N 104.58W
07/21/2023  E1.50 inch       Weld               CO   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

0754 PM     Hail             3 W Gill                40.45N 104.58W
07/21/2023  M1.00 inch       Weld               CO   Trained Spotter

0805 PM     Hail             2 SE Gill               40.42N 104.51W
07/21/2023  E0.75 inch       Weld               CO   Public

            Report from mPING: Dime (0.75 in.).

0824 PM     Tstm Wnd Gst     5 NNW Buckley AFB       39.76N 104.78W
07/21/2023  M60 MPH          Adams              CO   Mesonet

            Mesonet station CO221 Aurora I-70/Airport
            Blvd.

0840 PM     Tstm Wnd Gst     1 SSW Bennett           39.74N 104.43W
07/21/2023  M57 MPH          Adams              CO   Mesonet

            Mesonet station CO072 Bennett.

0858 PM     Tstm Wnd Gst     1 N Buckley AFB         39.72N 104.75W
07/21/2023  M51 MPH          Arapahoe           CO   AWOS

            AWOS station KBKF Buckley SFB.

&&
Special weather statement, Jul 21, 9:20 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Denver CO
920 PM MDT Fri Jul 21 2023

COZ041-045>047-220400-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
Central and East Adams and Arapahoe Counties CO-
920 PM MDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of Elbert, southeastern
Arapahoe and northern Lincoln Counties through 1000 PM MDT...

At 920 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Cottonwood Valley to 9
miles northwest of Matheson to 6 miles east of Elbert, or along a
line extending from 47 miles northwest of Flagler to 19 miles west of
Limon to 29 miles northeast of Colorado Springs. Movement was
southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Limon, Elbert, Hugo, Simla, Arriba, Genoa, Matheson, Kutch, Agate and
Cottonwood Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 10406 3913 10445 3923 10458 3935 10415
      3967 10391 3963 10371 3957 10370 3957 10344
      3951 10315 3946 10315 3906 10340 3883 10405
TIME...MOT...LOC 0320Z 297DEG 36KT 3957 10388 3929 10406 3921 10442

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

HIRIS
Special weather statement, Jul 21, 10:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
1001 PM MDT Fri Jul 21 2023

COZ041-046-047-220445-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
1001 PM MDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of southeastern Elbert
and Lincoln Counties through 1045 PM MDT...

At 1001 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Genoa to 11 miles northeast
of Kutch to 9 miles north of Rush, or along a line extending from 21
miles northwest of Flagler to 14 miles south of Limon to 35 miles
east of Colorado Springs. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Limon, Hugo, Arriba, Genoa, Boyero, Karval, Punkin Center, Kutch and
Forder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3863 10405 3913 10407 3915 10384 3952 10346
      3930 10315 3881 10316 3864 10334
TIME...MOT...LOC 0401Z 322DEG 33KT 3943 10342 3906 10377 3897 10411

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HIRIS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:01 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld44 min
Jul 21, 6:39 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld51 min
Jul 21, 7:02 PM MDTSpecial Weather StatementBOUBroomfield43 min
Jul 21, 7:11 PM MDTSevere Thunderstorm WarningBOULogan, Washington34 min
Jul 21, 7:16 PM MDTSpecial Weather StatementBOUWeld29 min
Jul 21, 7:19 PM MDTSpecial Weather StatementBOUBoulder26 min
Jul 21, 7:33 PM MDTSpecial Weather StatementBOUBroomfield, Denver42 min
Jul 21, 7:50 PM MDTSevere Thunderstorm WarningBOUWeld40 min
Jul 21, 7:56 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver34 min
Jul 21, 8:26 PM MDTSpecial Weather StatementBOUArapahoe34 min
Jul 21, 8:29 PM MDTSevere Thunderstorm WarningBOUWeld31 min
Jul 21, 8:36 PM MDTSpecial Weather StatementBOUPark39 min
Jul 21, 8:37 PM MDTSpecial Weather StatementBOUWeld38 min
Jul 21, 8:48 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld42 min
Jul 21, 8:58 PM MDTSpecial Weather StatementBOUWeld47 min
Jul 21, 9:03 PM MDTSpecial Weather StatementBOUDouglas42 min
Jul 21, 9:15 PM MDTSevere Thunderstorm WarningBOUWeld29 min
Jul 21, 9:20 PM MDTSpecial Weather StatementBOUElbert40 min
Jul 21, 10:20 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln40 min
Jul 21, 10:59 PM MDTSpecial Weather StatementBOULincoln31 min

Nearby

Special Weather Statements in Colorado, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.